How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr.Fiona Your Own Question
Dr.Fiona, Dog Veterinarian
Category: Dog
Satisfied Customers: 6273
Experience:  16 years experience as a companion animal veterinarian in British Columbia, California and Ontario
Type Your Dog Question Here...
Dr.Fiona is online now
A new question is answered every 9 seconds

My dog accidentally ate 100mg of prozac ( sertraline) just

This answer was rated:

My dog accidentally ate 100mg of prozac ( sertraline) just a minute ago. Should I take precautions?
Hi there Winslow,

Welcome to Just Answer! I would be happy to help you and your dog with this question, but need a bit more information in order to better assist you.

Is your dog on any medications of her own?

How much does your dog weigh?

Does your dog have any medical problems that you are aware of?   

Customer: replied 7 years ago.
He is not on any other meds and he weighs 16 pounds at 6 months of age. He is otherwise 100% healthy.
Ok - let me go do the math on checking his dose...

Just so I know, do you have any hydrogen peroxide in the house?
Customer: replied 7 years ago.
Yes we do.
Good to know!

Now, was it PROZAC (fluoxetine)

Or was it Zoloft (sertraline) ?

Customer: replied 7 years ago.
Ok - sertraline is used in dogs, but at much lower doses than this.

Your dog weighs 16lbs, that is 7.3kg. Thus, the dose he ingested was 13.7mg/kg. This is roughly four times the recommended dose.

According to Plumb's Veterinary Drug Handbook, 5th Edition:


Overdosage/Acute Toxicity
In overdoses, the SSRI's can cause vomiting, diarrhea, hypersalivation, and lethargy. Serotonin syndrome may occur with signs that include muscle tremors, rigidity, agitation, hyperthermia, vocalization, hypertension or hypotension, tachycardia, seizures, coma and death. Human overdoses of as little of 2.5 grams have caused death, but one patient survived after taking 13.5 grams. Management of sertraline overdoses should be handled aggressively with supportive and symptomatic treatment. Veterinarians are encouraged to contact an animal poison control center for further guidance.


Thus, I feel it would be very helpful to make this little guy vomit!!

To make him vomit, you could take your dog to a veterinarian immediately as this is the safest possible option. If this is absolutely impossible, you could attempt it at home, but know that there is some small risk of aspiration of vomitus.

You can make your dog vomit by using 3% hydrogen peroxide.

Give 2 teaspoons per 10lbs body weight. If your dog weighs 16lbs, that would be 3 teaspoons, or about 1 tablespoon.

Tip his nose to the ceiling and pour it down his throat with a shot glass, or a turkey baster. To do this, hold the dog between your knees with you kneeling on the floor. Have the dog face away from you. Point the nose to the ceiling, open the mouth and quickly pour the FULL dose into the back of the mouth.

You can repeat in 10 minutes if he has not vomited yet.

More here:

I find the shot glass method to be the most effective!

If you are not able to give it by mouth as described above, you can use the following method:

1. Feed a small meal or slice of bread first - they are more likely to vomit with some food in the stomach.

2. Dogs will often drink peroxide if you mix it 50:50 with milk or ice cream, and it is just as effective.

3. Dogs are more likely to vomit after getting hydrogen peroxide if they move around - play ball, go for a walk, run up and down stairs - as this heightens the fizzing.

4. Always check the expiration date of the peroxide. If it is old it doesn't fizz very well!

Let me know what happens!

Customer: replied 7 years ago.
Thank you...we will try now and let you know....
Customer: replied 7 years ago.
Okay, he regurgitated and we are 99% sure that we identified the pill. It was somewhat melted so he got a bit of the dosage-maybe 25% as a guess. Is that okay? If he has a reaction how long would that be? He took the pill at :20 past the current hour.
That is within the dose that we would use in dogs then! So, this should not cause problems -PHEW!!

Here is more about it:

Now, in order to be extra sure, you could give him some activated charcoal to bind up any of the drug that is still in his intestines. If you are SURE he could only have absorbed less than 1/4 of the pill, this might not be necessary... but if he were my dog, I would give it just to be safe.

In Canada you can buy Activated Charcoal in the local pharmacy and I expect you can in the USA as well. It is widely used in human and veterinary medicine to bind up any toxins that have been ingested. The dosage for activated charcoal (all forms whether capsule or suspension) is 1-3 grams per kilogram of body weight. So, for this dog, that would be 7 to 23kg, roughly.

Here are some links about activated charcoal:

Most dogs will readily eat it in a bit of baby food or cooked rice, or non-fat cottage cheese. If you get baby food, check that there are NO onions or garlic in it (as these are toxic to dogs which would kind of defeat the purpose...!).

If this has been helpful, please click on accept and leave feedback. If you need more information, just click on reply!

The above is given for information only. Although I am a licensed veterinarian, I cannot legally prescribe medicines or diagnose your pet's condition without performing a physical exam. If you have concerns about your pet I would strongly advise contacting your regular veterinarian.

Best wishes, Fiona

Dr.Fiona and other Dog Specialists are ready to help you
Customer: replied 7 years ago.
Thank you very very much! I will get the charcoal and accept the payment. Again, thank you!!!!
You are so welcome! :-)

Oh, and you would start to see effects pretty quickly - within an hour or two at the most.

What you might see: loss of appetite, lethargy, vomiting, diarrhea, panting, pacing, hyperactivity. There have been reports of aggressive behaviour in previously non-aggressive dogs. These effects could last as long as 24 hours!!

However, I am optimistic that your quick action will prevent any of these from happening! :-)
Best wishes,
PS you do NOT need to hit accept again, even though the system will prompt you to do so!

Related Dog Questions